Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 87, NWS Atlanta, GA

March 28, 2023Clarke County, Greene County, Oconee County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 28, 2023, 3:28 PM EDT for Clarke County, Greene County, Oconee County, Georgia. It took effect at Mar 29, 2023, 12:43 AM EDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Mar 28, 2023, 3:28 PM EDT (19:28 UTC)
In effect from
Mar 29, 2023, 12:43 AM EDT
Expired
Mar 29, 2023, 3:23 AM EDT
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Clarke County, GA, Greene County, GA, Oconee County, GA

The radar

The Robins AFB radar (KJGX), 116 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Oconee River near Penfield (PNFG1).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
18 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02218300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

304 
WGUS42 KFFC 281928
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
328 PM EDT Tue Mar 28 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Oconee River near Penfield affecting Greene, Oconee and Clarke 
  Counties.

For the Oconee River Basin...including Penfield, Milledgeville, 
Oconee, Oconee, McIntyre, Irwinton, Oconee, Dublin, Mount Vernon...
Major flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC059-133-219-290730-
/O.NEW.KFFC.FL.W.0087.230329T0600Z-230329T1200Z/
/PNFG1.1.ER.230329T0600Z.230329T0600Z.230329T0600Z.NO/
328 PM EDT Tue Mar 28 2023

...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO TOMORROW MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Oconee River near Penfield.

* WHEN...From late tonight to tomorrow morning.

* IMPACTS...At 13 feet, Flood Stage is reached. Minor flooding 
  occurs along the river upstream and downstream from the gage on 
  the Georgia Highway 15 bridge. The right bank begins to overflow 
  into agricultural land and pastures with a foot or two of water.

* ADDITIONAL DETAILS...
  - At 3:00 PM EDT Tuesday the stage was 12.3 feet and rising.
  - Forecast...The river is expected to rise to a crest of 13.0
    feet just after midnight tonight.
  - Flood stage is 13 feet.


&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$
2 follow-up statements
966 
WGUS82 KFFC 290045
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
845 PM EDT Tue Mar 28 2023

...The Flood Warning is extended for the following rivers in 
Georgia...

  Oconee River near Penfield affecting Clarke, Greene and Oconee 
  Counties.

For the Oconee River Basin...including Penfield, Milledgeville, 
Oconee, Oconee, McIntyre, Irwinton, Oconee, Dublin, Mount Vernon...
Major flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC059-133-219-291245-
/O.EXT.KFFC.FL.W.0087.230329T0443Z-230329T1400Z/
/PNFG1.1.ER.230329T0443Z.230329T0600Z.230329T0800Z.NO/
845 PM EDT Tue Mar 28 2023

...FLOOD WARNING NOW IN EFFECT FROM LATE TONIGHT TO LATE TOMORROW 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Oconee River near Penfield.

* WHEN...From late tonight to late tomorrow morning.

* IMPACTS...At 13 feet, Flood Stage is reached. Minor flooding 
  occurs along the river upstream and downstream from the gage on 
  the Georgia Highway 15 bridge. The right bank begins to overflow 
  into agricultural land and pastures with a foot or two of water.

* ADDITIONAL DETAILS...
  - At 8:00 PM EDT Tuesday the stage was 12.6 feet.
  - Forecast...The river is expected to rise above flood stage
    just after midnight tonight to a crest of 13.1 feet just
    after midnight tonight. It will then fall below flood stage
    late tonight.
  - Flood stage is 13 feet.
  - Flood History...This crest compares to a previous crest of
    13.1 feet on 01/10/1997.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$
071 
WGUS82 KFFC 290723
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
323 AM EDT Wed Mar 29 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Oconee River near Penfield affecting Oconee, Greene and Clarke 
  Counties.

GAC059-133-219-290830-
/O.CAN.KFFC.FL.W.0087.000000T0000Z-230329T0723Z/
/PNFG1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
323 AM EDT Wed Mar 29 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Oconee River near Penfield.

* ADDITIONAL DETAILS...
  - At 3:00 AM EDT Wednesday the stage was 12.7 feet.
  - Forecast...The river is expected to fall to 6.4 feet Sunday
    evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 28, 3:13 PM EDT, 15 minutes earlier.

Area forecast discussion, Mar 28, 3:13 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
313 PM EDT Tue Mar 28 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 246 PM EDT Tue Mar 28 2023

Not too many changes to note from the previous forecast update. A
stationary boundary remains draped across south-central GA this
afternoon and scattered convection is ongoing south of the
boundary. Any convection still looks to remain confined to our
southernmost counties and this is expected to gradually come to
an end as a cold front pushes the stationary boundary out of the
area. Breezy winds will quickly shift to the NW behind the cold
front and result in gradually improving sky conditions as drier
air starts to filter in. Temperatures tonight are forecast dip
into the 30s/40s.

On Wednesday, we welcome a much needed reprieve from the active
weather we have currently been experiencing. High temperatures are
forecast to be in the 60s areawide with partly to mostly sunny
skies. The biggest concern for tomorrow with be potential fire
danger concerns particularly across North GA where rainfall totals
were much less compared to the rest of the CWA over the past
several days. Minimum RH values are forecast to be in the mid 20s
tomorrow. With winds increasing behind the front, low minimum RH
values and fuel moisture already below 9% today we will likely
need a fire danger statement for tomorrow.

07

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 246 PM EDT Tue Mar 28 2023

As we enter the extended range on Thursday, quasi-zonal flow ahead
of an approaching weak ridge axis at the mid-levels coupled with
surface high pressure supports the tail-end of our reprieve from
any severe weather woes. Dry, northwesterly flow aloft combined
with weak subsidence will help keep Thursday clear and dry, with
high temperatures expected to be in the (seasonal) 70s areawide.
The surface high begins to slide offshore by early Friday,
supporting perhaps a brief period of wedging across the mid-
Atlantic, but more importantly, a shift to winds out of the
south/southeast and full- fledged moisture return. GFS
mesoanalysis currently progs PWATs across north and central
Georgia increasing from <0.5" at 18Z Thursday to 1-1.5" by 18Z
Friday. As has been the case seemingly every week over the past
month or two, this increase in Gulf moisture occurs ahead of an
approaching (and occluding) paired mid-level trough/surface low
lifting from the Four Corners region into the Midwest. For much of
the day Friday, the forecast area lies in an area of tightening
pressure gradients ahead of the frontal system. Winds look to be
quite gusty Friday through Saturday, especially across north
Georgia. Currently have gusts to 25-30mph for our far northern
tier, and care will need to be taken as this event enters the near
term for the potential to meet advisory criteria.

Forcing along the frontal boundary becomes more and more dilute as
distance increases between the southern end of it and the parent
low, and best chances for strong to severe storms look to stay off
well to our west. However, by 06-12Z Saturday morning when the front
is on our doorstep, dewpoints will be well into the lower-60s as far
north as Walker County. Despite overcast skies looking likely in
the 24-30 hours preceding the arrival of the front, surface
moisture along with weak (but non-trivial) diurnal heating seems
to support a low-end chance for severe storms south of I-20.
Global models show between 1000-2000 J/kg of MUCAPE Saturday
afternoon south of Atlanta, which is more than enough to support a
strong updraft. It remains to be seen (and will be an important
limiting factor, if not) if enough shear will be present allow for
any substantial storm organization. For now, hodographs look to
be long and straight thanks to southwesterly surface flow running
parallel to a SW to NE oriented front, and at 20-25kts or less
within the effective inflow layer. Much can change between now and
Day 5, so have opted included chance to likely coverage of
thunderstorms within the grids, with details regarding intensity
of storms to be nailed down later.

Following FROPA early Sunday, a comparatively very dry airmass
settles in across the Southeast as yet another surface high slides
into place. Flow at the mid-levels returns to a nearly zonal
pattern, and the only real features to mention are a few shortwave
bursts of moisture that will support periods of increased cloud
cover through late Monday. Highs look to be in the 70s to near 80 to
round out the long-term, with lows increasing from the lower-50s
into the lower-60s by Saturday morning, before dropping back into
the 40s post-front.

96

&&

.AVIATION...
(18Z TAFS)
Issued at 141 PM EDT Tue Mar 28 2023

Predominately VFR conditions through the TAF cycle. CSG/MCN may
see some MVFR cigs for a few hours,otherwise, high clouds will
persist through the afternoon. SCT shra/tsra remain confined to
the south along and south of the stationary boundary impacting
only CSG/MCN this afternoon. FROPA moves through shortly after
29/00z. Winds are currently S/SW 5-7kts, switching to the NW
(some gusts nearing 22kts at the ATL sites) around 29/00z and
finally to the NE between 13-15z Wednesday.

//ATL Confidence...18Z Update...

Medium to high confidence on all elements.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          42  66  40  72 /   0   0   0   0
Atlanta         41  66  43  71 /   0   0   0   0
Blairsville     34  63  35  68 /   0   0   0   0
Cartersville    37  66  37  72 /   0   0   0   0
Columbus        43  69  43  75 /   0   0   0   0
Gainesville     41  65  41  69 /   0   0   0   0
Macon           46  67  41  74 /  10   0   0   0
Rome            37  67  38  73 /   0   0   0   0
Peachtree City  41  66  39  72 /   0   0   0   0
Vidalia         50  68  45  75 /  20   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....96
AVIATION...07
Hazardous weather outlook, Mar 28, 9:05 AM EDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
905 AM EDT Tue Mar 28 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291315-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
905 AM EDT Tue Mar 28 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are forecast across portions of south
Central Georgia this afternoon. Periods of gusty winds, heavy
rain, and lightning can be expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered thunderstorms which could be strong to potentually
severe will be possible ahead of a frontal system Friday night
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 28, 9:46 AM EDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
946 AM EDT Tue Mar 28 2023

GAZ097-098-109>112-281415-
Wheeler GA-Telfair GA-Treutlen GA-Montgomery GA-Laurens GA-Dodge GA-
946 AM EDT Tue Mar 28 2023

...A strong thunderstorm will impact portions of southeastern
Laurens, southern Dodge, north central Telfair, southwestern
Treutlen, northern Wheeler and west central Montgomery Counties
through 1015 AM EDT...

At 946 AM EDT, a strong thunderstorm was near Five Points, or 8 miles
southeast of Eastman, moving northeast at 50 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
McRae, Eastman, Alamo, Mount Vernon, Helena, Glenwood, Milan, Rhine,
Chauncey, Union, Landsburg, Cedar Grove, Jay Bird Springs, Five
Points, Achord, Little Ocmulgee State Park, Godwinsville and Lowery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3210 8329 3242 8275 3219 8258 3197 8319
TIME...MOT...LOC 1346Z 240DEG 43KT 3209 8312

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Local storm report, Mar 28, 10:52 AM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1052 AM EDT TUE MAR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      1 S IVEY                32.90N 83.29W
03/28/2023                   WILKINSON          GA   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED REPORT OF DAM
            BREACH AT LAKE TCHUKOLAKO FOLLOWING PERIOD
            OF HEAVY RAINFALL. SUBSEQUENT ROAD CLOSURE
            DOWNSTREAM AT WRILEY RD DUE TO FLOODING.

&&

LNM
Local storm report, Mar 28, 12:45 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EDT TUE MAR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     FLASH FLOOD      3 SSW WARFIELD          33.25N 83.41W
03/26/2023                   PUTNAM             GA   EMERGENCY MNGR

            RIVEROAK DRIVE WASHED OUT.

&&
Special weather statement, Mar 28, 1:06 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
106 PM EDT Tue Mar 28 2023

GAZ084-085-097-281730-
Wilkinson GA-Johnson GA-Laurens GA-
106 PM EDT Tue Mar 28 2023

...A strong thunderstorm will impact portions of northwestern
Laurens, southeastern Wilkinson and northwestern Johnson Counties
through 130 PM EDT...

At 106 PM EDT, a strong thunderstorm was over Nicklesville, or 10
miles south of Irwinton, moving east at 35 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Chappells Mill, Tuckers Crossroad and Nicklesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3264 8285 3259 8317 3268 8320 3278 8296
      3276 8296 3278 8288 3275 8280
TIME...MOT...LOC 1706Z 253DEG 30KT 3267 8311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 1:50 AM EDTDense Fog AdvisoryFFCBaldwin, Bibb, Bleckley, Chattahoochee, Crawford, Crisp and 25 more7 hr
Mar 28, 4:37 AM EDTRiver Flood WarningFFCBibb, Crawford, Houston, Peach33 hr
Mar 28, 5:08 AM EDTRiver Flood WarningFFCDooly, Macon, Sumter21 days
Mar 28, 5:17 AM EDTRiver Flood WarningFFCBleckley, Pulaski6 days
Mar 28, 5:25 AM EDTRiver Flood WarningFFCJohnson, Laurens, Washington, Wilkinson21 days
Mar 28, 6:37 AM EDTRiver Flood WarningFFCWilkinson14 hr
Mar 28, 9:46 AM EDTSpecial Weather StatementFFCDodge29 min
Mar 28, 1:06 PM EDTSpecial Weather StatementFFCWilkinson24 min
Mar 28, 7:48 PM EDTRiver Flood WarningFFCJefferson, Washington18 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.